Osaka Journal of Mathematics

Alexander polynomials of alternating knots of genus two

In Dae Jong

Full-text: Open access


We confirm R.H. Fox's trapezoidal conjecture for alternating knots of genus two by a method different from P. Ozsváth and Z. Szabó's one. As an application, we determine the alternating knots of genus two whose Alexander polynomials have minimal coefficients equal to one or two.

Article information

Osaka J. Math. Volume 46, Number 2 (2009), 353-371.

First available in Project Euclid: 19 June 2009

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds


Jong, In Dae. Alexander polynomials of alternating knots of genus two. Osaka J. Math. 46 (2009), no. 2, 353--371.

Export citation


  • R. Bott and J.P. Mayberry: Matrices and trees; in Economic Activity Analysis, John Wiley and Sons, Inc., New York, 1954, 391–400.
  • P.R. Cromwell: Knots and Links, Cambridge Univ. Press, Cambridge, 2004.
  • R. Crowell: Genus of alternating link types, Ann. of Math. (2) 69 (1959), 258–275.
  • R.H. Fox: AMS MathSciNet Mathematical Reviews on the Web,
  • R.H. Fox: Some problems in knot theory; in Topology of 3-Manifolds and Related Topics (Proc. The Univ. of Georgia Institute, 1961), Prentice Hall, Englewood Cliffs, N.J., 1962, 168–176.
  • R.I. Hartley: On two-bridged knot polynomials, J. Austral. Math. Soc. Ser. A 28 (1979), 241–249.
  • M. Hirasawa: The flat genus of links, Kobe J. Math. 12 (1995), 155–159.
  • A. Kawauchi: A Survey of Knot Theory, Birkhäuser, Basel, 1996.
  • W.B.R. Lickorish: An Introduction to Knot Theory, Graduate Texts in Mathematics 175, Springer, New York, 1997.
  • W. Menasco: Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984), 37–44.
  • W.W. Menasco and M.B. Thistlethwaite: The Tait flyping conjecture, Bull. Amer. Math. Soc. (N.S.) 25 (1991), 403–412.
  • K. Murasugi: On the genus of the alternating knot I, II, J. Math. Soc. Japan 10 (1958), 94–105, 235–248.
  • K. Murasugi: On alternating knots, Osaka Math. J. 12 (1960), 277–303.
  • K. Murasugi: On a certain subgroup of the group of an alternating link, Amer. J. Math. 85 (1963), 544–550.
  • K. Murasugi: On the Alexander polynomial of alternating algebraic knots, J. Austral. Math. Soc. Ser. A 39 (1985), 317–333.
  • K. Murasugi and A. Stoimenow: The Alexander polynomial of planar even valence graphs, Adv. in Appl. Math. 31 (2003), 440–462.
  • P. Ozsváth and Z. Szabó: Heegaard Floer homology and alternating knots, Geom. Topol. 7 (2003), 225–254.
  • A. Stoimenow: Knots of genus two, Fund. Math. 200 (2008), 1–67.
  • A. Stoimenow: Newton-like polynomials of links, Enseign. Math. (2) 51 (2005), 211–230.